Hail, Jasper
- When
- May 20, 7:27 AM CST
- Where
- Jasper County, 0.55 mi E of Joplin
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.080, -94.510
A broad area of rain moved over the Missouri Ozarks as moisture from the Gulf of Mexico and a subtropical fetch combined with an upper level disturbance. This produced heavy rainfall across portions of the Ozarks along with a few strong to marginally severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A broad area of rain moved over the Missouri Ozarks as moisture from the Gulf of Mexico and a subtropical fetch combined with an upper level disturbance. This produced heavy rainfall across portions of the Ozarks along with a few strong to marginally severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 20, 5:34 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 634 AM CDT FRI MAY 20 2011 ...UPDATE TO AVIATION... .UPDATE... LOW LEVEL JET CONTINUES TO VEER SLIGHTLY AND LOW LEVEL UPGLIDE IS RESULTING IN AN EXPANDED AREA OF SHOWERS AND STORMS ACROSS EASTERN OKLAHOMA AHEAD OF WHAT IS BECOMING AN OUTFLOW DOMINATE LINE OF STORMS EXITING CENTRAL OKLAHOMA. SHOULD CONTINUE TO SEE SCATTERED SHOWERS AND STORMS CONTINUE ON THE NOSE OF THE LOW LEVEL JET INTO THE MORNING HOURS. DECAYING LINE OF STORMS WILL ALSO ENTER WESTERN PORTIONS OF THE AREA WITH TIME...THOUGH CONTINUE TO LOSE ITS PUNCH AS IT GETS FURTHER AND FURTHER DISPLACED FROM BETTER UPPER SUPPORT. IN GENERAL...THINKING THAT AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR WILL BE MOST PRONE TO OBSERVING SHOWERS AND STORMS THIS MORNING. MUCH OF THE REST OF THE DAY WILL GREATLY DEPEND ON HOW QUICKLY EARLY DAY STORMS DISSIPATE. THIS WILL HAVE GREAT INFLUENCE ON AVAILABLE INSTABILITY AS YET ANOTHER AREA OF STORMS GEARS UP TO OUR WEST LATER THIS AFTERNOON. GAGAN && .DISCUSSION... QUITE CHALLENGING AND VERY LOW CONFIDENCE FORECAST IN STORE FOR THE COMING WEEK...AS MESSY AND COMPLEX PATTERN CONTINUES OVER THE REGION. EARLY THIS MORNING...LARGE UPPER LEVEL LOWS CONTINUE TO SPIN ACROSS THE INTERMOUNTAIN WEST AND MID ATLANTIC REGION...WITH SOUTHERLY FLOW REMAINING ENTRENCHED OVER THE OZARKS. CONVECTION THAT FIRED THURSDAY EVENING FROM NEBRASKA TO TEXAS REMAINS SUPPORTED EARLY THIS MORNING BY BROAD 40-50 KT LOW LEVEL JET OVER THE CENTRAL PLAINS. BEST FORECAST FOR THIS CONVECTION IS FOR IT TO CONTINUE EAST THIS MORNING AS THE LLJ VEERS A BIT...WITH LARGE MCS TRAVERSING THE OZARKS DURING THE LATTER HALF OF THE MORNING INTO AFTERNOON. RIGHT NOW...DON'T THINK THAT THE SEVERE THREAT IS TOO HIGH WITH THIS INITIAL COMPLEX OF STORMS...WITH BULK SHEAR VALUES REMAINING SOMEWHAT MEAGER OVER THE AREA...AND CONVECTION LIKELY REMAINING ELEVATED. BY EARLY THIS AFTERNOON...DRYLINE SHOULD PARK ITSELF ACROSS THE I-35 CORRIDOR...AS A STRONG SHORTWAVE CURRENTLY OVER THE FOUR CORNERS REGION SLOWLY EJECTS EAST OVER THE PLAINS. DRYLINE SHOULD SERVE TO FOCUS ADDITIONAL CONVECTIVE DEVELOPMENT AS LARGE SCALE LIFT AHEAD OF AFOREMENTIONED SHORTWAVE INCREASES OVER CENTRAL KANSAS AND OKLAHOMA. RIGHT NOW...EXACT EVOLUTION AND STRENGTH OF THIS CONVECTION REMAINS VERY MUCH IN QUESTION...WITH MUCH OF THE EVENTUAL SCENARIO HINGING ON HOW CONVECTION EVOLVES THIS MORNING...AND AIRMASS RECOVERY (OR LACK THEREOF) BEHIND THIS MORNING'S MCS(S). IF ADDITIONAL DESTABILIZATION CAN BE REALIZED ALONG/AHEAD OF THE DRYLINE...THEN SEVERE CONVECTION APPEARS PROBABLE OVER KANSAS...AS 40 TO 50 KTS OF 0-6 KM BULK SHEAR WILL BE SUFFICIENT FOR ORGANIZATION INTO LINE SEGMENTS/EMBEDDED BOWING STRUCTURES. FOR THE SGF CWA...THINK THAT IF STRONG/SEVERE STORMS DEVELOP OVER CENTRAL KANSAS...THEY WILL BE ABLE TO MAINTAIN THEMSELVES INTO THE FAR WESTERN CWA/U.S. 71 CORRIDOR. THE MAIN THREATS WITH ANY SEVERE WEATHER THAT DOES OCCUR ARE EXPECTED TO BE STRAIGHT LINE WINDS AND HAIL. FURTHER EAST INTO THE CENTRAL AND EASTERN OZARKS...SUSPECT THAT BULK SHEAR WILL REMAIN A BIT LOW TO MAINTAIN THE SEVERE THREAT THAT FAR EAST LATE TONIGHT/OVERNIGHT. NONETHELESS...EVEN IF STORMS ARE SUB-SEVERE...THE ENTIRE CWA WILL HAVE A DECENT SHOT FOR SUBSTANTIAL RAINFALL...AS LATE NIGHT LLJ WILL CONTINUE TO FEED RICH TROPICAL AIR INTO ANY CONVECTION OVER THE REGION. AS ALLUDED TO ABOVE...OTHER PRIMARY CONCERN IS HEAVY RAIN/FLASH FLOOD POTENTIAL TONIGHT/THRU THE WEEKEND. WITH PWAT VALUES WELL ABOVE THE CLIMATOLOGICAL AVERAGE...POTENTIAL IS CERTAINLY THERE FOR FLOOD POTENTIAL OVER THE NEXT FEW DAYS. ONLY REMAINING QUESTIONS ON QPF REMAINS FORCING MECHANISMS AND MESOSCALE EVOLUTION OF CONVECTIVE COMPLEXES. UNFORTUNATELY FOR THOSE IN THE FORECASTING BUSINESS...SUCH DETAILS REMAIN VERY MURKY AT THIS DISTANCE. HEADING INTO SATURDAY...ANY NOCTURNAL MCS ACTIVITY SHOULD BE ON ITS WAY EAST OF THE AREA. ADDITIONAL CONVECTION IS POSSIBLE DURING THE DAY OVER THE CWA...THOUGH CHANCES AGAIN REMAIN CONDITIONAL BASED ON DEGREE OF DESTABILIZATION THAT CAN OCCUR. THINK THAT THERE WILL BE SOME SEVERE THREAT FOR THIS TIME PERIOD...WITH STRONG WINDS AND PERHAPS SOME HAIL OCCURRING WITH THE STRONGEST CONVECTION. AGAIN...THOUGH...SEVERE THREAT REMAINS HIGHLY CONDITIONAL ON DEGREE AND AREAL EXTENT OF DESTABILIZATION. SUNDAY LOOKS TO BE THE BEST CHANCE FOR THE REGION TO BRIEFLY DRY OUT...AS THE BULK OF THE UPPER LEVEL ENERGY LIFTS NORTH OF THE AREA. RICH MOISTURE WILL REMAIN IN PLACE...HOWEVER...AND EXPECT TO SEE MORE RAIN/THUNDER DEVELOP INTO MONDAY AND MONDAY EVENING AND ON TUESDAY...AS ANOTHER SHORTWAVE MOVES EAST FROM THE ROCKIES. FINAL SHORTWAVE PROGGED TO APPROACH THE AREA BY NEXT WEDNESDAY AND THURSDAY...AND WILL NEED TO WATCH SEVERE WEATHER CHANCES WITH THIS FEATURE AS WE HEAD INTO NEXT WEEK. STILL FAR TOO EARLY TO NAIL DOWN THE SPECIFICS...BUT BOTH THE GFS AND ECMWF ARE SUGGESTIVE OF A SYNOPTIC PATTERN CONDUCIVE TO ANOTHER ROUND OF THUNDERSTORMS. BOXELL && .AVIATION... /ISSUED 634 AM CDT FRI MAY 20 2011/ FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CONCERN DEALS WITH THUNDERSTORM CHANCES THROUGH THE TAF CYCLE. SCATTERED NATURE OF SHRA/TSRA ACTIVITY MAKES IT TOUGH TO PINPOINT TIMING...HOWEVER SHOULD SEE AN INCREASE IN COVERAGE FROM WEST TO EAST AFFECTING JLN/SGF/BBG BY...ROUGHLY...THE MID MORNING HOURS. MVFR VIS/CIG WILL ACCOMPANY ACTIVITY THIS MORNING...THOUGH CONDITIONS WILL BE VARIABLE. ADDITIONAL SHRA/TSRA DEVELOPMENT IS EXPECTED ACROSS KANSAS LATER THIS AFTERNOON. THERE IS A RISK FOR THIS ACTIVITY TO ENTER THE REGION THIS EVENING AND HAVE HANDLED WITH A TEMPO GROUP AT EACH SITE FOR NOW. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 550 AM CDT FRI MAY 20 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 550 AM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE FROM THE DAYTIME HOURS TODAY THROUGH TONIGHT. THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE LATER THIS EVENING INTO THE OVERNIGHT HOURS ALONG AND WEST OF U.S. 71 AS STRONG STORMS MOVE EAST FROM CENTRAL KANSAS. THE PRIMARY THREAT WITH ANY SEVERE STORMS WILL BE HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH...THOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT. MULTIPLE ROUNDS OF THUNDERSTORMS WILL RESULT IN THE POTENTIAL FOR HEAVY RAIN...ESPECIALLY WHERE MULTIPLE STORMS MOVE OVER THE SAME LOCATION. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY FOR LOW WATER CROSSINGS AND OTHER FLOOD PRONE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY THROUGH THE EXTENDED OUTLOOK PERIOD. STRONG TO SEVERE STORMS MAY OCCUR SATURDAY AND POSSIBLY AGAIN ON SUNDAY...WITH STRAIGHT LINE WINDS AND LARGE HAIL REMAINING THE PRIMARY HAZARDS. DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT...ESPECIALLY ALONG AND TO THE WEST OF THE U.S. 71 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
735 AM CDT FRI MAY 20 2011
KSZ101-MOZ088-201300-
CHEROKEE KS-JASPER MO-
735 AM CDT FRI MAY 20 2011
...SIGNIFICANT WEATHER ALERT FOR EASTERN CHEROKEE AND WESTERN JASPER
COUNTIES UNTIL 800 AM CDT...
AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERTON...OR NEAR GALENA...MOVING NORTH AT
40 MPH. PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE ASBURY...CARL JUNCTION...CRESTLINE...
GALENA...LAWTON...LOWELL...NEUTRAL...RIVERTON...SCAMMON...SKIDMORE...
STIPPVILLE...WACO AND WEIR.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3734 9462 3735 9462 3736 9443 3706 9460
3704 9462 3705 9482 3734 9486
TIME...MOT...LOC 1235Z 195DEG 36KT 3712 9468
GAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL 5 N BAXTER SPRINGS 37.10N 94.74W
05/20/2011 E0.88 INCH CHEROKEE KS EMERGENCY MNGR
&&
JCOLUCCISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 813 AM CDT FRI MAY 20 2011 MOZ077-088-093-201400- BARTON MO-JASPER MO-NEWTON MO- 813 AM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ALERT FOR BARTON...JASPER AND NORTHWESTERN NEWTON COUNTIES UNTIL 900 AM CDT... AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SHOAL CREEK DRIVE...OR 6 MILES SOUTHEAST OF GALENA...MOVING NORTH AT 45 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ALBA...ATLAS...BOSTON... BROOKLYN HEIGHTS...CARL JUNCTION...CARTERVILLE...CARTHAGE... CARYTOWN...CLIFF VILLAGE...DENNIS ACRES...DIAMOND...DUENWEG... DUQUESNE...FIDELITY...IANTHA...IRON GATES...IRWIN...JASPER... JOPLIN...KENOMA...LAKESIDE...LAMAR HEIGHTS...LAMAR...LEAWOOD... LIBERAL...MILFORD...MINDENMINES...NASHVILLE...NECK CITY...OAKLAND PARK...OAKTON...ORONOGO...PURCELL...REDINGS MILL...SAGINAW...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SHOAL CREEK ESTATE...SILVER CREEK...WACO AND WEBB CITY. INTERSTATE 44 BETWEEN MILE MARKERS 1 AND 22 WILL ALSO BE IMPACTED BY THIS STORM. LAT...LON 3759 9460 3759 9408 3693 9430 3693 9461 TIME...MOT...LOC 1314Z 196DEG 38KT 3717 9450 GRIFFIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 AM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM HAIL 2 S JOPLIN 37.06N 94.51W
05/20/2011 E0.50 INCH JASPER MO AMATEUR RADIO
DIME SIZED HAIL REPORTED AT 32ND STREET AND MAIN ST
INTERSECTION.
&&
JCOLUCCIThe Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 13:27 UTC.
9 flood, 2 hail. Local standard time, as filed.
Missouri Route C northwest of Buffalo was closed due to flooding.
Missouri Route P was closed due to flooding of the Little Jordan Creek.
Missouri Route Z was closed due to flooding at a low water crossing.
Route BB was closed from Missouri Highway 135 to Route D due to flooding.
Route D south of Preston was closed due to flooding.
Route Y was closed due to flooding between 156th and 160th Roads.
Route Y east of Missouri Route 13 was closed due to flooding.
Route HH was closed due to flooding at Ingalls Creek.
Highway 142 near County Road 6410 was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292811, 292810, 292883, 292882, 292881, 292879, 292880, 292877, 292878, 292876, 292875.